Alert archive / Utah / Flash Flood Warnings in 2024

Flash Flood Warning 33, NWS Salt Lake City, UT

August 9, 2024Iron County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 9, 2024, 9:18 PM MDT for Iron County, Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2024, 9:18 PM MDT (03:18 UTC)
Expired
Aug 10, 2024, 12:30 AM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Iron County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 33 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 3.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2024-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 676 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2024-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
676 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
2885 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

757 
WGUS55 KSLC 100318
FFWSLC
UTC021-053-100630-
/O.NEW.KSLC.FF.W.0033.240810T0318Z-240810T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
918 PM MDT Fri Aug 9 2024

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southern Iron County in southern Utah...
  East Central Washington County in southwestern Utah...

* Until 1230 AM MDT.

* At 918 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across Taylor Creek in Kolob Canyon. Between 0.5 and 1 
  inch of rain has fallen. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           slot canyons, and normally dry washes.

* Some locations that will experience flash flooding include...
  Taylor Creek in Zion National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3750 11315 3745 11315 3744 11309 3737 11309
      3737 11319 3739 11320 3740 11322 3744 11322
      3745 11322 3745 11323 3747 11322 3747 11321
      3748 11321 3748 11320 3750 11320

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MT
2 follow-up statements
693 
WGUS75 KSLC 100452
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1052 PM MDT Fri Aug 9 2024

UTC021-053-100630-
/O.CON.KSLC.FF.W.0033.000000T0000Z-240810T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-Washington UT-
1052 PM MDT Fri Aug 9 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT SATURDAY 
FOR SOUTHERN IRON AND EAST CENTRAL WASHINGTON COUNTIES...

At 1052 PM MDT, Doppler radar indicated thunderstorms produced heavy 
rain across Taylor Creek in Kolob Canyon. Between 0.5 and 1 inch of 
rain has fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         slot canyons, and normally dry washes.

Some locations that will experience flash flooding include...
  Taylor Creek in Zion National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3750 11315 3745 11315 3744 11309 3737 11309
      3737 11319 3739 11320 3740 11322 3744 11322
      3745 11322 3745 11323 3747 11322 3747 11321
      3748 11321 3748 11320 3750 11320

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MT
547 
WGUS75 KSLC 100623
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1223 AM MDT Sat Aug 10 2024

UTC021-053-100633-
/O.EXP.KSLC.FF.W.0033.000000T0000Z-240810T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-Washington UT-
1223 AM MDT Sat Aug 10 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 1230 AM MDT EARLY THIS MORNING 
FOR SOUTHERN IRON AND EAST CENTRAL WASHINGTON COUNTIES...

The heavy rain has ended. Elevated runoff will continue through 
night for area creeks, streams and normally dry washes. Flooding is 
no longer expected to pose a threat. Please continue to heed 
remaining road closures.

&&

LAT...LON 3750 11315 3745 11315 3744 11309 3737 11309
      3737 11319 3739 11320 3740 11322 3744 11322
      3745 11322 3745 11323 3747 11322 3747 11321
      3748 11321 3748 11320 3750 11320

$$

CRK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:39 PM MDT, 5 hours 39 minutes earlier.

Area forecast discussion, Aug 9, 3:39 PM MDT, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
339 PM MDT Fri Aug 9 2024

.SYNOPSIS...A monsoon surge continues to bring the threat of heavy
rain to the southern half of Utah, while the northern half of Utah
on the edge of the moisture will see the threat of microbursts
associated with any thunderstorms into the weekend. Conditions
will begin to dry out by Monday as the deeper moisture is shunted
east.

&&

.SHORT TERM (Through 12z Sunday)...Afternoon satellite and H5
analysis place the local region on the northwestern periphery of
broad high pressure extending from the southern plains west across
the desert southwest. The western periphery of monsoonal moisture
about the high appears oriented over central Nevada...with a
notable downtick in PWAT extending further west into western
Nevada attm. From Washington County northwest across this gradient
noting PWAT values decrease from 1.1" to roughly .50" indicating
the strong moisture gradient. This region is one focus for
convection that will continue to spread into western/northern Utah
through this evening, with diurnal initiation being somewhat
aided by subtle stream-wise vorticity within near westerly flow.
The other area of convective initiation today has been over the
central/southern mtns and driven by namely diurnal
destabilization over the elevated heat sources.

For western and northern Utah steep lapse in place will allow for
moderately strong updraft formation through the peak heating hours
today, while dry low levels/high LCL's will drive DCAPE values to
1500-1700 J/Kg...this owing to elevated microburst potential, and
at the least gusty outflow boundaries (in time). Central and
southern Utah however remain locked in the more primed monsoonal
airmass supporting local heavy rain potential. Two different
areas, and a tale of two different storm modes.

Minimal change is expected in the big picture regarding high
placement and breadth of moisture over the next 24 hours...although
consensus is for a slight easterly shift of the aforementioned
moisture gradient into eastern Nevada. CAMs suggesting similar
convective initiation, just a skosh further downstream and over
western Utah vs. eastern Nevada (like today). Anticipating similar
storm modes as well...greater wind potential across the northern
half of the area Saturday, and better potential for locally heavy
rainers across the south.

.LONG TERM (After 12z Sunday), Issued 434 AM MDT... A series of
shortwaves Sunday-Tuesday will interact with anomalously high
PWATs that are being advected in from moist southwesterly flow
along the western periphery of a ridge centered over west Texas.
This will result in daily convection each afternoon across the
entire CWA. A much drier airmass will settle in by midweek as
moist southwesterly flow transitions to a dry westerly flow. ~37%
of ensemble members keep conditions mostly dry through Friday, but
the remaining 63% of members begin to advect more moisture into
the CWA that could lead to more diurnal convection.

Instability will be enhanced across northern Utah/SW Wyoming on
Sunday as mean ensemble CAPE values ~500 J/kg and shear ~35kts
will increase the risk for strong to severe storms. Storm motions
across the north will be relatively fast which will help to limit
the flash flood threat, but slower storm motions and PWATs near
the 90th percentile across southern Utah will increase the flash
flood threat. Slightly less instability and moisture Monday and
Tuesday across northern Utah along with faster storm motions
across southern Utah indicates that Sunday will likely be the day
with the greatest risk for strong convection across the north and
flash flooding across the south.

By Wednesday a much drier airmass along with gusty southwesterly
winds across portions of the CWA could increase the fire weather
risk. Currently, RH looks to remain >15% for most locations which
would help to lessen the fire weather risk. This window of dry and
windy weather appears to be short-lived as 63% of ensemble
members bring a return to a moist southerly flow by Friday.

&&

.AVIATION....AVIATION...KSLC...Light southeast winds will prevail
through the evening, but showers and thunderstorms with gusty, erratic
outflow winds could alter direction and enhance speeds from
00-03Z. Southeast winds, with gusts around 20 knots, are likely
overnight. There is around a 30% chance for showers and
thunderstorms capable of gusty, erratic outflow winds from roughly
20-03Z.

.REST OF UTAH AND SOUTHWEST WYOMING...Showers and thunderstorms
capable of localized heavy rain and gusty, erratic outflow winds
throughout southwest Wyoming and northern Utah will diminish around
03Z. Showers and thunderstorms with the same threats throughout
southern Utah will continue through around 06Z. There will be
largely dry conditions overnight. Scattered showers and
thunderstorms are likely for southwest Wyoming and much of Utah from
roughly 20-03Z.

&&

.FIRE WEATHER...Deep moisture associated with a modest monsoonal
push is spreading further north today, and trends moving forward
through the weekend will continue that same path. For central and
southern Utah potential for scattered heavy rain events will
remain elevated, while storms developing in the north will favor
more wind than rain, with microburst wind potential remaining
elevated each for the next few days. A combination of net
weakening of the the high pressure driving this moisture surge,
and the grazing of a weak disturbance early next week will
begin to dry things out from the west by midweek of next week.
Looks dry and breezy across the western zones (at least) for
the midweek period coming up.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Merrill/Wilson/Mahan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Local storm report, Aug 9, 6:25 PM MDT, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
625 PM MDT Fri Aug 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Tstm Wnd Gst     3 W North Salt Lake     40.83N 111.99W
08/09/2024  M61 MPH          Salt Lake          UT   Mesonet

            Mesonet station UUPT1 Uu Portable Trailer 1.

&&
Local storm report, Aug 9, 7:01 PM MDT, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
701 PM MDT Fri Aug 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     Tstm Wnd Dmg     Woods Cross             40.88N 111.91W
08/09/2024                   Davis              UT   Public

            Trees and large branches reportedly downed
            from earlier storm passing through Woods
            Cross.

&&

mt
Special weather statement, Aug 9, 7:13 PM MDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
713 PM MDT Fri Aug 9 2024

UTZ109-110-112-WYZ021-100200-
Bear Lake and Bear River Valley UT-Western Uinta Mountains UT-
Wasatch Mountains I-80 North UT-Southwest Wyoming WY-
713 PM MDT Fri Aug 9 2024

...Strong thunderstorms will impact portions of southeastern Rich,
east central Morgan, northwestern Summit and western Uinta Counties
through 800 PM MDT...

At 713 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles west of Evanston, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Evanston, Wahsatch, Almy, Altamont, and Castle Rock.

This includes Interstate 80 in Utah between mile markers 185 and 196.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4113 11129 4146 11128 4151 11067 4106 11070
TIME...MOT...LOC 0113Z 270DEG 37KT 4126 11111

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JAC
Local storm report, Aug 9, 7:34 PM MDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
734 PM MDT Fri Aug 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     Tstm Wnd Gst     3 W Evanston            41.27N 111.03W
08/09/2024  M60 MPH          Uinta              WY   ASOS

            ASOS station KEVW Evanston-Uinta Cnty
            Airport.

&&

mt
Special weather statement, Aug 9, 7:52 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
752 PM MDT Fri Aug 9 2024

UTZ122-125-100215-
Southwest Utah UT-Southern Mountains UT-
752 PM MDT Fri Aug 9 2024

...Strong thunderstorms will impact portions of eastern Beaver and
northeastern Iron Counties through 815 PM MDT...

At 751 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Cove Fort to 7 miles south of
Beaver to 7 miles north of Paragonah. Movement was southeast at 5
mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Beaver and Manderfield.

This includes the following highways...
 Interstate 15 between mile markers 87 and 128.
 Utah Route 21 between mile markers 105 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3847 11251 3809 11253 3792 11268 3802 11282
      3820 11270 3854 11266
TIME...MOT...LOC 0151Z 312DEG 6KT 3850 11262 3816 11266 3800 11275

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

JAC
Local storm report, Aug 9, 7:56 PM MDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
756 PM MDT Fri Aug 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     Tstm Wnd Gst     9 SW Hatton             38.74N 112.58W
08/09/2024  M59 MPH          Millard            UT   Mesonet

            Mesonet station UT144 I-15 at MP 144.

&&

mt

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:23 PM MDTSpecial Weather StatementSLCMorgan52 min
Aug 9, 7:52 PM MDTSpecial Weather StatementSLCPiute23 min
Aug 10, 1:49 PM MDTSpecial Weather StatementSLCSalt Lake26 min
Aug 10, 2:18 PM MDTFlood WatchSLCBeaver, Carbon, Duchesne, Emery, Garfield, Iron and 11 more34 hr
Aug 10, 2:46 PM MDTSpecial Weather StatementSLCSummit29 min
Aug 10, 3:21 PM MDTSpecial Weather StatementSLCWayne24 min
Aug 10, 3:59 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr
Aug 10, 3:59 PM MDTSpecial Weather StatementSLCWayne31 min
Aug 10, 4:07 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele23 min
Aug 10, 4:23 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, San Juan3 hr
Aug 10, 4:30 PM MDTSevere Thunderstorm WarningSLCJuab, Millard, Tooele45 min
Aug 10, 4:32 PM MDTSpecial Weather StatementSLCSalt Lake28 min
Aug 10, 5:10 PM MDTSevere Thunderstorm WarningSLCJuab, Millard, Utah1 min
Aug 10, 5:14 PM MDTSevere Thunderstorm WarningSLCJuab, Millard, Tooele, Utah31 min
Aug 10, 5:42 PM MDTSpecial Weather StatementSLCUtah33 min
Aug 10, 5:45 PM MDTSpecial Weather StatementSLCSanpete30 min

Nearby

Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.